Louisiana, 2020

Hail and Damaging Winds in Louisiana, March 4, 2020

March 4, 2020 · NWS SHV · 10 events in 4 counties and zones

A weak and shallow cold front drifted south across much of East Texas into Central Louisiana during the early morning hours of March 4th, providing slightly cooler and more stable air at the surface in its wake across much of the Ark-La-Tex. However, large scale forcing began to increase across East Texas and North Louisiana well ahead of a closed upper level low pressure system that entered…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak and shallow cold front drifted south across much of East Texas into Central Louisiana during the early morning hours of March 4th, providing slightly cooler and more stable air at the surface in its wake across much of the Ark-La-Tex. However, large scale forcing began to increase across East Texas and North Louisiana well ahead of a closed upper level low pressure system that entered West Texas shortly after midnight on the 4th, as overrunning began to increase atop the shallow cool air dome. Very unstable air aloft in the form of steep lapse rates was present across Southeast Texas, Central and Southern Louisiana as these storms began to develop, with the more unstable air spreading northeast to near the I-20 corridor of East Texas and North Louisiana. Thus, scattered strong to severe elevated thunderstorms developed, producing numerous reports of large hail and isolated reports of damaging winds across North Louisiana during the early morning hours before the storms gradually weakened with the loss of instability by late morning through the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 4, 2:04 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 4, 2:04 AM CST, 1 hour 26 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Shreveport LA
204 AM CST Wed Mar 4 2020

.SHORT TERM.../Today through Thursday/
An upper-level low translating eastward across the ArkLaTex today
will interact with a surface cold front extending across deep
east Texas and central Louisiana. An east-west band of elevated
convection across these areas along and north of the front could
support strong to severe thunderstorms this morning. Locally
heavy rainfall, hail and damaging winds will be the highest
threats.

Convection to linger through this afternoon and into tonight
while gradually diminishing in intensity as upper-low becomes
centered overhead and opens into a trough. Additionally, wrap
around moisture behind a surface and low-level low pressure across
the northern gulf will support low elevation showers across the
region as it moves into the the north central Gulf of Mexico.

Dry conditions expected on Thursday as upper-ridge builds
areawide. Temperatures during the short term period to range
from highs in the 60s and lows in the upper 40s. /05/

.LONG TERM.../Thursday Night through Wednesday Night/

Upper trough confined to the Great Lakes and the Ohio Valley region
of the country will have a cold front associated with it that will
swing through our region Thu/Thu Night which will help to reinforce
some slightly cooler temperatures Thursday Night but for the most
part, this airmass will quickly modify for Friday into the upcoming
weekend as southerly winds return for the weekend.

Upper ridging will dominate our area of the country for the upcoming
weekend but this ridge begins to slide east of our region late
Sunday and especially early next week. Upper flow to become
southwest Sunday Night through at least Monday which will result in
increasing rain chances as we should see good low and mid level
moisture return ahead of disturbances moving our way in this flow.
Too early to pinpoint anything significant concerning this weather
pattern next week but potential instability suggests that some of
these storms could be on the strong side in the Mon-Tue timeframe
ahead of our next cold front.

13

&&

.PREV DISCUSSION... /issued 1114 PM CST Tue Mar 3 2020/

AVIATION...

For the 04/06Z TAF period, MVFR conditions are beginning to take
hold at East TX sites as low clouds continue to advect NE under
the canopy of mid and high level clouds. This will result in MVFR
cigs eventually overtaking all terminals by around 04/12Z farther
east into north Louisiana and south Arkansas. This cigs will be
accompanied by increasing showers, both in coverage and intensity,
along with some isolated thunderstorms during the day Wednesday.
Along with the lower cigs and convection, blustery NE winds will
also be impacting all sites with speeds ranging from around 12-18
kts with higher gusts closer to 25 kts through the latter half of
the period Wednesday.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  60  48  67  43 / 100  80   0   0
MLU  60  50  66  42 / 100  90  10   0
DEQ  61  43  70  33 /  70  50   0   0
TXK  58  46  67  41 /  90  70   0   0
ELD  59  46  67  38 / 100  80  10   0
TYR  59  45  67  43 / 100  70   0   0
GGG  60  46  67  42 / 100  80   0   0
LFK  65  49  68  45 / 100  80   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/13/19
Hazardous weather outlook, Mar 4, 2:26 AM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
226 AM CST Wed Mar 4 2020

LAZ001>006-010>014-017>022-TXZ138-150>153-165>167-051200-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Harrison-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
226 AM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will continue to increase across the
region today through tonight. Some of these storms could be strong
to severe, especially this morning. At this time, large hail
appears to be the main threat but an isolated damaging wind and
tornado threat cannot be ruled. The severe threat should diminish
quickly this evening into the overnight hours but there will be a
heavy rainfall threat today through tonight mainly south of the
Interstate 20 Corridor of Northeast Texas and Northern Louisiana.
This will include the Lower Toledo Bend and Sam Rayburn Country of
Deep East Texas into West Central and East Central Louisiana where
excessive heavy rainfall could result in some localized flooding
issues through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Rain moves out of the region early on Thursday with relatively
pleasant conditions expected through the upcoming weekend. Showers
and thunderstorms are back in the forecast however Monday into
Tuesday ahead of our next storm system.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may become necessary today for the
possibility of strong to severe thunderstorms.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-136-
137-149-051200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Cherokee-
226 AM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, southeast Oklahoma and northeast
Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will continue to increase across the
region today through tonight. While some isolated strong
thunderstorms may be possible across some locations later today,
any severe thunderstorms should remain south of the region through
tonight. While periods of heavier rainfall will be possible
through tonight, any flooding threat should remain south of the
region as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Rain moves out of the region early on Thursday with relatively
pleasant conditions expected through the upcoming weekend. Showers
and thunderstorms are back in the forecast however Monday into
Tuesday ahead of our next storm system.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be necessary through
tonight.

13

In the hours before

Special weather statement, Mar 4, 2:52 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
252 AM CST Wed Mar 4 2020

LAZ003>005-012-040945-
Bienville LA-Lincoln LA-Claiborne LA-Webster LA-
252 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER...SOUTH
CENTRAL CLAIBORNE...NORTHEASTERN BIENVILLE AND SOUTHWESTERN LINCOLN
PARISHES UNTIL 345 AM CST...

At 252 AM CST, Doppler radar was tracking a strong thunderstorm over
Dubberly, or 8 miles southeast of Minden, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Minden, Arcadia, Sibley, Gibsland, Dubberly, Heflin, Athens, Mount
Lebanon, Ogden, Aycock and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3243 9326 3257 9332 3272 9290 3248 9281
TIME...MOT...LOC 0852Z 250DEG 26KT 3251 9320

13

The radar

The Shreveport radar (KSHV), 106 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
March 4, 3:30 AM CST
Where
Lincoln County, 1.26 mi SSE of Grambling
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.505, -92.708

Trees were downed along Heard Road just south of Grambling.

Thunderstorm Wind, Lincoln

When
March 4, 3:45 AM CST
Where
Lincoln County, 1.81 mi SW of Sibley
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.559, -92.489

Trees were downed along Highway 145 northeast of Choudrant.

Hail, Caddo

When
March 4, 6:15 AM CST
Where
Caddo County, 1.06 mi ESE of Summer Grove
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
32.415, -93.813

A retired NWS employee reported nickel size hail on Hedges Drive in South Shreveport.

Hail, Caddo

When
March 4, 6:18 AM CST
Where
Caddo County, 0.64 mi S of Shreveport
Measured
1 in hail
Reported by
Public
Coordinates
32.471, -93.750

Quarter size hail fell in Central Shreveport. Report from mPING.

Hail, Bossier

When
March 4, 6:25 AM CST
Where
Bossier County, 1 mi NE of Bossier City
Measured
0.88 in hail
Reported by
Public
Coordinates
32.529, -93.706

Nickel size hail fell near Pierre Bossier Mall in Bossier City.

Hail, De Soto

When
March 4, 7:43 AM CST
Where
De Soto County, 0.6 mi NNW of Stonewall
Measured
1 in hail
Reported by
Social Media
Coordinates
32.288, -93.825

Video was posted to Facebook of quarter size hail falling at Red River Bank in Stonewall.

Hail, De Soto

When
March 4, 7:45 AM CST
Where
De Soto County, 0.81 mi N of Gloster
Measured
1 in hail
Reported by
Social Media
Coordinates
32.192, -93.821

A picture was posted to social media of quarter size hail that fell in the Gloster community.

Hail, Caddo

When
March 4, 7:45 AM CST
Where
Caddo County, 0.88 mi ENE of Keithville Arpt
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
32.353, -93.805

Quarter size hail fell along Barron Road in Keithville.

Hail, De Soto

When
March 4, 7:45 AM CST
Where
De Soto County, 2.03 mi E of Stonewall
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.284, -93.786

A retired NWS employee reported quarter size hail that fell on Kingfisher Trail in Stonewall.

Hail, Caddo

When
March 4, 7:53 AM CST
Where
Caddo County, 1.41 mi W of Forbing
Measured
1 in hail
Reported by
Public
Coordinates
32.403, -93.754

Dime to quarter size hail fell at Brookwood Baptist Church in South Shreveport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871229, 871230, 871231, 871232, 871233, 871234, 871235, 871236, 871237, 871238.